Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 34, NWS Tucson, AZ

July 7, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2011, 5:44 PM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2011, 5:44 PM MST (00:44 UTC)
Expired
Jul 7, 2011, 6:30 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2931 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS55 KTWC 080044
SVRTWC
AZC019-080130-
/O.NEW.KTWC.SV.W.0034.110708T0044Z-110708T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL 630 PM MST

* AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES EAST OF SAHUARITA...OR
  12 MILES NORTHEAST OF GREEN VALLEY...AND MOVING SOUTHWEST AT 10
  MPH. THIS WARNING EXTENDS THE PREVIOUS WARNING FOR THIS AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GREEN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND BLOWING DUST FOLLOWED BY HEAVY
RAIN WITH THIS STORM.

&&

LAT...LON 3173 11103 3193 11115 3203 11082 3188 11070
TIME...MOT...LOC 0042Z 064DEG 9KT 3192 11084

$$

MEYER
2 follow-up statements
296 
WWUS55 KTWC 080058
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
558 PM MST THU JUL 7 2011

AZC019-080130-
/O.CON.KTWC.SV.W.0034.000000T0000Z-110708T0130Z/
PIMA AZ-
558 PM MST THU JUL 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAHUARITA...OR 8 MILES
NORTHEAST OF GREEN VALLEY...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 
MPH...LARGE HAIL...FREQUENT LIGHTNING...AND BLOWING DUST FOLLOWED BY 
HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3173 11103 3193 11115 3203 11082 3188 11070
TIME...MOT...LOC 0057Z 063DEG 9KT 3190 11090

$$

MEYER
515 
WWUS55 KTWC 080129
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
629 PM MST THU JUL 7 2011

AZC019-080139-
/O.EXP.KTWC.SV.W.0034.000000T0000Z-110708T0130Z/
PIMA AZ-
629 PM MST THU JUL 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH EAST PIMA COUNTY WILL
EXPIRE AT 630 PM MST...

AT 629 PM MST THE STORMS IN SOUTHEAST PIMA COUNTY HAD WEAKENED TO 
BELOW SEVERE LEVELS. HOWEVER SEVERE THUNDERSTORMS CONTINUED ACROSS 
PORTIONS OF TUCSON AND EXTENDING INTO SOUTHEAST PINAL COUNTY.

LAT...LON 3173 11103 3193 11115 3203 11082 3188 11070
TIME...MOT...LOC 0129Z 063DEG 9KT 3186 11098

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:10 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 7, 2:10 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST THU JUL 7 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS INTO EARLY NEXT WEEK.
SOME THUNDERSTORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN.
THEREAFTER...SOMEWHAT DRIER AIR WILL LEAD TO LESS THUNDERSTORM
ACTIVITY PARTICULARLY WEST OF TUCSON BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...STORMS ARE FORMING ON SCHEDULE AGAIN TODAY...BUT
ACTIVITY IS FAIRLY WEAK SO FAR. STORMS ARE MOVING SLIGHTLY FURTHER
NORTH TODAY WHICH WOULD PROMOTE SOME ACTIVITY REACHING THE TUCSON
AREA...BUT CONCERNED THE CONVECTION WILL NOT STAY ORGANIZED LONG
ENOUGH TO CAUSE MUCH CONCERN FURTHER NORTH THAN TUCSON. WRF DATA
CONFIRMS THIS BY SUGGESTING THE STORMS WILL GENERALLY REMAIN ACROSS
SANTA CRUZ AND SOUTHERN PIMA COUNTIES WITH A FEW CELLS DRIFTING
FURTHER TO THE NORTH. THERE IS SOME INSTABILITY TO WORK WITH THIS
AFTERNOON WITH ANOTHER INVERTED V PROFILE. THUS DOWNBURST WINDS WILL
BE THE BIGGEST THREAT. PRECIP WATER VALUES ARE DOWN A BIT TO BELOW
1.5 INCHES...BUT ANY SLOW MOVING OR TRAINING STORMS WOULD PROMOTE
FLASH FLOODING.

GFS HINTS AT A SUBTLE POTENTIAL VORTICITY ANOMALY SITTING ACROSS
EASTERN ARIZONA. THE ANOMALY IS DIFFICULT TO DISCERN ON WV IMAGERY
THOUGH DUE TO THE DRY AIR INTRUSION FROM THE EAST. BOTH THE NAM AND
WRF DATA BRING IN THE DRIER AIR AT 850MB INTO CENTRAL GRAHAM AND
COCHISE COUNTIES BY 00Z...WITH A SLOSHING PATTERN TAKING PLACE
TOMORROW AS THE DRY AIR RETREATS TO NEW MEXICO OVERNIGHT...AND
RETURNS TO FAR SOUTHEAST ARIZONA BY THE AFTERNOON. SO THE ONGOING
POP FORECAST WITH THE LOWER POPS IN THE FAR EASTERN AND WESTERN
ZONES AND THE HIGHEST POPS ACROSS THE CENTRAL CWA STILL MAKES THE
MOST SENSE.

OTHER THAN THE SLOSHING MOISTURE IN THE EASTER ZONES...THE LOW LEVEL
MOISTURE SHOULD REMAIN FAIRLY CONSISTENT ACROSS THE CWA THROUGH
EARLY NEXT WEEK. THUS THE PRECIP FORECAST FOLLOWS A SIMILAR PATTERN
WITH AFTERNOON AND EVENING POPS FOCUSED GENERALLY ON THE CENTRAL
ZONES. THERE IS ANOTHER INVERTED TROUGH CURRENTLY SITTING NEAR THE
BIG BEND AREA OF TEXAS. THE TROUGH WILL PUSH WEST THROUGH THE
WEEKEND...BUT AS THE CONUS UPPER RIDGE BEGINS SLIDING EAST ON
SATURDAY...THE INVERTED TROUGH IS FORCED INTO AN AREA OF CONVERGENT
FLOW OVER CHIHUAHUA MEXICO AND ESSENTIALLY FALLS APART. AS THE HIGH
CONTINUES A SLOW SHIFT EAST THROUGH NEXT WEEK...PRECIP CHANCES WILL
ALSO SHIFT EAST. IN FACT...BOTH THE GFS AND EURO SUGGEST THE RIDGE
AXIS OF THE HIGH WILL SHIFT AS FAR EAST AS THE MISSISSIPPI RIVER
VALLEY...WITH A DEEPENING TROUGH OVER THE PAC NW. THE TROUGH AXIS
EXTENDS SOUTH ALONG THE WEST COAST PROVIDING SOUTHWEST TO WESTERLY
FLOW ACROSS SOUTHEAST ARIZONA. BUFR SOUNDINGS ON NEXT WEDNESDAY SHOW
WESTERLY FLOW THROUGHOUT THE COLUMN WITH PRONOUNCED DRYING AND
PRECIP WATER VALUES DOWN BELOW ONE HALF INCH FOR MOST OF THE CWA. IN
ADDITION...GFS SUGGESTS THE THETA E AND INSTABILITY AXIS WILL SHIFT
EAST INTO NEW MEXICO. SO THERE REALLY ARE FEW POSITIVES FOR PRECIP
CHANCES FOR THE MID THE END OF NEXT WEEK. I DID LOWER POPS A
BIT...BUT AM NOT READY TO GO COMPLETELY DRY JUST YET. WE MAY NEED TO
SHOW A SLOW TREND UPWARDS IN TEMPERATURE THOUGH. THE DRIER AIR AND
IN PLACE AND INCREASING 1000-500MB THICKNESSES STARTING WEDNESDAY
SHOULD BRING IN WARMER CONDITIONS.

JJB

&&

.AVIATION...SCT TSRA WILL DIMINISH BETWEEN 03Z AND 06Z FRIDAY...BUT
A FEW SHRA COULD LINGER THROUGH 15Z. MVFR CIGS/VSBYS...MT
OBSCURATIONS AND WIND GUSTS OF 40-50 KTS IN THE VICINITY OF STRONGER
TSRA.  OTHERWISE SURFACE WINDS WILL GENERALLY BE LESS THAN 12 KTS
THROUGH FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

CEILOMETER EQUIPMENT UPGRADE TO TAKE PLACE AT KOLS THIS MORNING.
DURING THE UPGRADE...THE CEILOMETER WILL BE DOWN AND THEREFORE NO
CEILING OBSERVATIONS WILL TAKE PLACE. THE UPGRADE SHOULD TAKE 4 TO 6
HOURS. THE UPGRADE WILL BE POSTPONED IF THUNDERSTORMS DEVELOP NEAR
THE OBSERVING STATION.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS
AND LOCALIZED HEAVY WILL OCCUR WITH THE STRONGER THUNDERSTORMS.
OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME
TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR
WILL LEAD TO LESS THUNDERSTORM ACTIVITY ESPECIALLY WEST OF TUCSON BY
THE MIDDLE OF NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JJB/KD

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 11:05 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1105 PM MST THU JUL 7 2011

AZZ501>515-080600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1105 PM MST THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MOST OF SOUTHEAST
ARIZONA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. THESE STRONG WINDS MAY ALSO RESULT IN REDUCED
VISIBILITIES IN BLOWING DUST. SOME STORMS COULD ALSO PRODUCE HEAVY
RAINFALL...WHICH COULD RESULT IN FLASH FLOODING. LIGHTER RAIN
AMOUNTS COULD PRODUCE FLASH FLOODING OVER AND NEAR WILDFIRE BURN
SCAR AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJB

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 7, 2:36 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST THU JUL 7 2011

AZZ507-513-072200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
236 PM MST THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 300
PM MST...

AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SIERRA VISTA.  THIS STORM
WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAYS 80 AND
90...CHARLESTON...FAIRBANK AND TOMBSTONE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3152 11024 3173 11020 3173 10994 3148 10999
TIME...MOT...LOC 2136Z 180DEG 0KT 3148 11019

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 7, 5:31 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 7, 5:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 7, 6:05 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 7, 6:27 PM MSTSevere Thunderstorm WarningTWCPima, Pinal63 min
Jul 7, 6:36 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 7, 6:39 PM MSTDust Storm WarningTWCPima, Pinal53 min
Jul 7, 6:48 PM MSTFlash Flood WarningTWCPima117 min
Jul 7, 8:58 PM MSTAreal Flood AdvisoryTWCPima, Pinal107 min
Jul 8, 3:02 PM MSTSevere Thunderstorm WarningTWCCochise28 min
Jul 8, 3:24 PM MSTSevere Thunderstorm WarningTWCCochise38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.